May 2006
Volume 47, Issue 13
Free
ARVO Annual Meeting Abstract  |   May 2006
Severe Systemic Allergic Responses Associated With Vitreous Injections of Pegaptanib Sodium
Author Affiliations & Notes
  • A.C. Steffensmeier
    Carver School of Medicine, University of Iowa, Iowa City, IA
    Ophthalmology,
  • J.J. Fuller
    Carver School of Medicine, University of Iowa, Iowa City, IA
    Ophthalmology,
  • B.A. Muller
    Carver School of Medicine, University of Iowa, Iowa City, IA
    Allergy and Immunology,
  • S.R. Russell
    Carver School of Medicine, University of Iowa, Iowa City, IA
    Ophthalmology,
  • Footnotes
    Commercial Relationships  A.C. Steffensmeier, None; J.J. Fuller, None; B.A. Muller, None; S.R. Russell, None.
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science May 2006, Vol.47, 4247. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      A.C. Steffensmeier, J.J. Fuller, B.A. Muller, S.R. Russell; Severe Systemic Allergic Responses Associated With Vitreous Injections of Pegaptanib Sodium . Invest. Ophthalmol. Vis. Sci. 2006;47(13):4247.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose: : To describe two cases of significant systemic allergic response associated with vitreous administration of pegaptanib sodium.

Methods: : In September of 2005 two non–sequential patients were treated for systemic allergic reactions associated with the administration of pegaptanib sodium. Both patients had angiographically documented choroidal neovascularization (CNV) associated with age–related macular degeneration (AMD). Snellen visions, ophthalmoscopic examinations, usual consenting and pre–injection procedures and post–injection evaluation were obtained.

Results: : An 82 y.o. male developed a delayed and prolonged anaphylactoid reaction following administration of his first exposure to pegaptanib sodium. Additional medication administered prior to anaphylaxis included topical proparacaine, subconjunctival lidocaine without epinephrine, topical cutaneous and forniceal diluted povidine iodine and topical post–injection levofloxacin. The patient had received a prior vitreous triamcinolone injection as therapy for AMD, and had received similar topical and cutaneous medications on one prior occasion. Initial findings were observed approximately 35 to 40 minutes post–injection and included upper lip edema and a diffuse, whole–body urticarial rash. Oral antihistamines were administered. The facial edema extended to the subglossal and oropharyngeal regions within 20 minutes, prompting treatment with intravenous corticosteroids and subcutaneous epinephrine. The patient became obtunded and underwent emergent intubation. Following 3 days of intensive supportive care, extubation was achieved. Vitrectomy was not required to remove the presumptive allergen. An 87 y.o. male developed a whole–body papillomacular rash several hours after initial administration of pegaptanib sodium. Findings included upper lip edema (transient) and recrudescent rash on the neck, arms, torso and legs. Substitution of an alternate vitreous agent to treat CNV was followed by resolution.

Conclusions: : Severe systemic allergic responses may occur in association with vitreous administration of pegaptanib sodium. Because of the latency of the anaphylactoid response, consideration should be given to observe pegaptanib–treated individuals for 1 hour following administration.

Keywords: age-related macular degeneration • clinical (human) or epidemiologic studies: outcomes/complications • drug toxicity/drug effects 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×